Baby dies after being given wrong medication

Bern's Inselspital is one of the country's largest hospitals Keystone

A newborn baby has died in a Bern hospital after being given the wrong medication. Two other children, who were also given the medicine, survived.

This content was published on December 28, 2000 - 20:15

In a statement released on Thursday, Bern's Inselspital - one of Switzerland's largest hospitals - said the baby had died on December 20, after receiving the wrong medicine.

Two other children, who were also given the medicine, recovered and are now out of danger, but doctors say it is possible they may develop medical problems later on.

The hospital said the incident appeared to be the result of human error. It said glucose and calcium had been mixed up in the hospital's pharmacy unit, before being brought into the paediatric intensive care unit.

A spokesman for the Inselspital, Bernhard Kummer, added that the baby who died was between 10 and 14 days old and already weak from an illness.

He said the hospital had already taken steps to ensure that a similar incident would not happen again.

The mix up was discovered three days after the child died.

An investigation has been launched to determine whether charges should be brought for criminal negligence.

The chief pharmacist at the hospital, Hans-Rudolf Widmer, said that the mix-up was the result of an error recorded last January. Following a hospital inspection, calcium and glucose were found to be stored in the same place, and thereby came to be mixed up.

swissinfo with agencies

This article was automatically imported from our old content management system. If you see any display errors, please let us know: community-feedback@swissinfo.ch

Share this story